The probability of fixation of a favoured allele in a subdivided population Journal Article


Author(s): Barton, Nicholas H
Article Title: The probability of fixation of a favoured allele in a subdivided population
Affiliation
Abstract: In a stably subdivided population with symmetric migration, the chance that a favoured allele will be fixed is independent of population structure. However, random extinction introduces an extra component of sampling drift, and reduces the probability of fixation. In this paper, the fixation probability is calculated using the diffusion approximation; comparison with exact solution of the discrete model shows this to be accurate. The key parameters are the rates of selection, migration and extinction, scaled relative to population size (S = 4Ns, M = 4Nm, Λ = 4Nλ); results apply to a haploid model, or to diploids with additive selection. If new colonies derive from many demes, the fixation probability cannot be reduced by more than half. However, if colonies are initially homogeneous, fixation probability can be much reduced. In the limit of low migration and extinction rates (M, Λ 1), it is 2s/{1 + (Λ/MS)(1 −exp(−S))}, whilst in the opposite limit (S 1), it is 4sM/{Λ(Λ + M)}. In the limit of weak selection (M, Λ 1), it is 4sM/{Λ(Λ + M)}. These factors are not the same as the reduction in effective population size (Ne/N), showing that the effects of population structure on selected alleles cannot be understood from the behaviour of neutral markers.
Journal Title: Genetical Research
Volume: 62
Issue 2
ISSN: 0016-6723
Publisher: Cambridge University Press  
Date Published: 1993-10-01
Start Page: 149
End Page: 158
DOI: 10.1017/S0016672300031748
Open access: no
IST Austria Authors
  1. Nick Barton
    252 Barton
Related IST Austria Work